Back
View All Articles

Why Antibiotics, Blood Thinners & Diabetes Medication May Lead to a Trip to the ER

May 25, 2017

Did you know that as many as 1 in 100 Americans end up in the emergency room because of the medicine they take?

A recent study indicates the rate of adverse reactions due to medication is highest among those 65 and older, while overall 1 in 250 Americans were admitted to the ER for the same reason.

Researchers reviewed nationally representative surveillance data from 2013 to 2014 and found antibiotics were the most common cause of adverse drug reactions in children age 5 and under, older children and adolescents. Among adults age 65 and older, diabetes medications, anticoagulants (blood thinners) and opioid pain relievers were responsible for 60 percent of adverse drug events, which can include difficulty breathing, low blood pressure, lightheadedness, dizziness and fainting.

Adverse Drug Events & ER Visits

Researchers reviewed data for 42,585 cases, which involved dietary supplements, homeopathic products, over-the-counter medications, prescription drugs or vaccines. Patients ended up in the ER either because of overuse of these medications, allergic reactions to them or because they accidentally ingested them. Review of the data showed adverse drug events caused 4 out of every 1,000 ER visits between 2013 and 2014 and were responsible for slightly more than 27 percent of hospitalizations. Older adults had the highest rates of adverse drug events and hospitalization as a result of these events.

This isn’t surprising. Many elderly people take several medications for multiple chronic conditions, and some of these medicines may negatively interact with each other. Medication adherence also is a challenge among many patients. Some may not follow the directions on the medication’s label or read it thoroughly enough to understand the risk of overuse or mixing medicines. With older people, it also may be what we call a “medication misadventure,” meaning they may have taken a blood pressure medication, forget they ingested it and then take a second pill without realizing they were doubling up, a situation that can lead to symptoms like lightheadedness.

Certain medications, like blood thinners, also require constant monitoring and follow-up because of potential side effects. However, when there is a lapse in this monitoring it can lead to adverse drug events because patients may be taking too high of a dose.

Accidental overdoses also can occur in children. If a grandparent is taking blood pressure or heart medication or a parent is taking a controlled prescription like pain medications or sedatives, it’s critical for them to store these drugs in a safe place that isn’t easily accessible to young children. A young child may ingest this medication — not realizing the consequences — and end up in the emergency room. Many of these medications only take one dose to be extremely harmful to children, which is why we often reference a document called “The One Pill Can Kill List.” The list includes things like opioids, antidepressants and other drugs that pose dangers of which all parents should be aware.

Over-the-counter medications like acetaminophen (the primary ingredient in Tylenol) are another area of concern. Acetaminophen is the biggest cause of concern because it’s generally perceived as being very safe. Because of this perception, people will double and triple up on this medication. People also get confused because acetaminophen comes in so many different names and many people will lump it together with Advil or Motrin, even though these are different medications. Acetaminophen is present in a variety of medications including Pediacare, Mapap, Paracetamol, Excedrin, Dristan, Comtrex, Fioricet, Bupap, percocet, vicodin and many more. Another concern is the weight-based dosing for acetaminophen in children versus infants can be confusing, and that acetaminophen is in so many different medicines, such as pediatric formulations and pain medications, that it becomes very easy to accidentally overdose. You should make sure to focus on the ingredients in the medications you choose instead of the brand name to avoid doubling up on medications.

I also tell patients to be careful about taking supplements and vitamins. Many times, people think they’re safe so they don’t mention it to their doctor. However, these things can negatively interact with other medicines. Having an open conversation with your doctor is important for many reasons, especially if you’re seeing multiple doctors who are prescribing different medications. Even drugs prescribed by your doctors can negatively interact with each other, so it’s important each physician is fully aware of your medical history and current medications before he or she prescribes you a new one.

These situations clearly show that it's not always illegal substances that cause drug overdoses or adverse drug events. Prescription drugs can be equally problematic if the instructions are not followed, the drugs are taken incorrectly, in the wrong dosage or if individuals have an allergic reaction.

Reducing Your Risk

Researchers say 1.3 million people visit the ER each year because of adverse drug events. This figure is nearly double the rate of ER visits for these events from 2005-2006.

Some adverse events can be avoided by letting your doctor know of other prescriptions you are taking before he or she prescribes the medication. You also should tell your doctor about similar medicines that have made you feel ill or given you an allergic reaction. For example, if you were sensitive to a Triptan (a migraine medication) in the past, you may be sensitive to all Triptans– not just that specific drug.

Older adults are particularly at risk for adverse drug events, in part due to physiologic changes that come with age. If an individual is not managing his or her medication regimen on their own, a caregiver should step in and be responsible for monitoring the intake and drug interactions. 

Patients with chronic illness also are high risk for these events — and the consequences can be dire. Many chronic patients have more than one prescription, the interactions of which need to be carefully monitored as dosages are altered. If the patient is sick enough to go to the ER from a drug reaction, they may be especially taxed due to their chronic condition. These patients also need close monitoring and another set of eyes to review their medication intake.

Be careful about the medications you take and in what dosage. Always read the label or have someone read it for you if you’re unsure. Also, don’t hesitate to call your doctor’s office if you have questions or the Poison Control Center at 800-222-1222. Taking the time to do this may save you a trip to the ER.

Get a Free Health Guide

We believe that maintaining a healthy lifestyle is the key to living a longer, healthier life. Orlando Health Physicians are your partners to good health and identifying health concerns early. Download your free guide with advice on preventative measures, so you can focus on doing the things you love.

Get Your Guide

Related Articles

Choosing the Right Over-the-Counter Medication

Jan 07, 2016

4 Questions to Ask Your Doctor Before You Take Prescription Pain Medication

Mar 28, 2017

New Survey Finds that Chronic Pain Sufferers Overuse Over-the-Counter Medications

Feb 23, 2016